Montana, 2012

Winter Storm in Montana, April 5 to 6, 2012

April 5 to 6, 2012 · NWS TFX · 8 events in 8 counties and zones

A spring storm brought snow and gusty winds to North central and Southwest Montana. Up to a foot of snow was reported in some areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A spring storm brought snow and gusty winds to North central and Southwest Montana. Up to a foot of snow was reported in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 4, 9:37 PM MST, 5 hours 23 minutes earlier.

Area forecast discussion, Apr 4, 9:37 PM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1037 PM MDT WED APR 4 2012

.UPDATE...
THE COLD FRONT HAS SWEPT ACROSS MOST OF THE REGION THIS
EVENING...PRODUCING A PERIOD OF GUSTY WINDS AND SOME LIGHT RAIN
OVER THE HI-LINE AND ROCKY MOUNTAIN FRONT. DID REMOVE THUNDER FROM
THE FORECAST AS THERE WERE ONLY SMALL AREAS OF STRONGER CONVECTION
NEAR HAVRE...BUT HAVE SINCE WEAKENED. WINDS REMAIN SOMEWHAT
GUSTY...BUT HAVE ALSO WEAKENED ACROSS THE AREA. WILL LEAVE GUSTY
WINDS IN THROUGH EARLY MORNING HOURS...BUT WEAKER. ALSO...WITH A
DECREASE IN WINDS IN THE SOUTHWEST...HAVE CANCELED THE HIGH WIND
WARNING FOR PORTIONS OF MADISON COUNTY. THE NEXT SYSTEM IS STILL
ON TRACK AS IS REFLECTED IN THE CURRENT FORECAST. DB

&&

.AVIATION...
UPDATED 0437Z.
AN UPPER LEVEL LOW PRESSURE SYSTEM IS MOVING ACROSS THE WESTERN US.
THIS LOW PRESSURE SYSTEM WILL MOVE OVER THE REGION THURSDAY. LOCAL
MVF/IFR CONDS COULD DEVELOP ACROSS SOUTHWEST MONTANA TONIGHT AHEAD
OF THIS SYSTEM. WIDESPREAD MVFR/IFR CONDITIONS WILL DEVELOP OVER
SOUTHWEST MONTANA LATE THURSDAY AND THURSDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  29  45  29  35 /  20  20  60  90
CTB  25  44  24  34 /  30  10  10  90
HLN  31  45  29  40 /  20  30  90  90
BZN  28  46  28  42 /  40  70  90  90
WEY  24  37  23  34 /  60  70  90 100
DLN  27  42  26  44 /  50  70  90  90
HVR  29  50  28  41 /  30  10  30  90
LWT  30  43  28  35 /  10  30  90  90

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THURSDAY EVENING THROUGH LATE FRIDAY
NIGHT BROADWATER...CASCADE...FERGUS...JEFFERSON...JUDITH BASIN...
MEAGHER.

WINTER STORM WATCH FROM 4 AM MDT THURSDAY THROUGH FRIDAY EVENING
BEAVERHEAD...GALLATIN...MADISON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 4, 1:57 PM MST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT WED APR 4 2012

MTZ055-052100-
GALLATIN-
257 PM MDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FIRE WEATHER WATCH IS IN EFFECT THROUGH THIS EVENING BELOW
6000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING. WET HEAVY SNOWFALL WILL BE LIKELY AND CREATE
SIGNIFICANT TRAVEL IMPACTS.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF SNOWFALL WOULD GREATLY BE APPRECIATED.

MTZ008-012-015-050>054-052100-
BEAVERHEAD-CASCADE-MADISON-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-
257 PM MDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS
LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING. WET HEAVY SNOWFALL WILL BE LIKELY AND CREATE
SIGNIFICANT TRAVEL IMPACTS.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF SNOWFALL WOULD GREATLY BE APPRECIATED.

MTZ009>011-013-014-044>049-052100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
257 PM MDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS
LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LATE WINTER STORM WILL IMPACT THE REGION FRIDAY WITH WET HEAVY
SNOWFALL WHICH MAY CREATE HAZARDOUS TRAVEL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF SNOWFALL WOULD GREATLY BE APPRECIATED.

SCHOTT

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Beaverhead

When
April 5, 3:00 AM MST to April 6, 3:00 PM MST
Where
Beaverhead forecast zone
Reported by
SNOTEL

Nine inches of snow fell at Lakeview 1SW (the Lakeview Ridge SNOTEL site - elevation 7400 feet).

Winter Storm, Madison

When
April 5, 3:00 AM MST to April 6, 3:00 PM MST
Where
Madison forecast zone
Reported by
SNOTEL

Eleven inches of snow fell at McAllister 10WNW (the Lower Twin SNOTEL site - elevation 7900 feet). Nine inches of snow fell at Pony 5SW (the Albro Creek SNOTEL site - elevation 8300 feet).

Winter Storm, Gallatin

When
April 5, 5:00 AM MST to April 6, 8:00 PM MST
Where
Gallatin forecast zone
Reported by
SNOTEL

Eight inches of snow fell at Belgrade 14NE (the Brackett Creek SNOTEL site - elevation 7320 feet). Nine inches of snow fell at Belgrade 13ENE (the Sacajawea SNOTEL site - elevation 6550 feet) and 13 inches of snow fell at Gallatin Gateway 18SE (the Shower Falls SNOTEL site - elevation 8100 feet).

Winter Storm, Fergus

When
April 5, 8:00 PM MST to April 6, 6:00 PM MST
Where
Fergus forecast zone
Reported by
SNOTEL

Eight inches of snow fell at Garneill 12ENE (the Crystal Lake SNOTEL site - elevation 6050 feet). Nine inches of snow fell at Lewistown 2E (Radio station KXLO) and 8 inches of snow fell at Grass Range.

Winter Storm, Meagher

When
April 5, 8:00 PM MST to April 6, 6:00 PM MST
Where
Meagher forecast zone
Reported by
SNOTEL

Ten inches of snow fell at White Sulphur Springs 18W (the Pickfoot Creek SNOTEL site - elevation 6650 feet).

Winter Storm, Southern Lewis and Clark

When
April 5, 11:00 PM MST to April 6, 4:00 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Public

Six inches of snow fell at Helena.

Winter Storm, Judith Basin

When
April 5, 11:00 PM MST to April 6, 6:00 PM MST
Where
Judith Basin forecast zone
Reported by
COOP Observer

Eight inches of snow fell at Hobson.

Winter Storm, Jefferson

When
April 5, 11:00 PM MST to April 6, 5:00 PM MST
Where
Jefferson forecast zone
Reported by
SNOTEL

Seventeen inches of snow fell at Clancy 10SE (the Tizer Basin SNOTEL site - elevation 6840 feet).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378114, 378130, 378163, 378135, 378152, 378129, 378132, 378138.